Study Title:

Vitamin D Serum Levels in Patients with Statin-Induced Musculoskeletal Pain

Study Abstract

Introduction: Statin-associated muscle symptoms are common side effects of statin therapy. These symptoms include myopathy, myalgia, and rhabdomyolysis. Vitamin D has been associated with musculoskeletal health; thus, its deficiency may produce detrimental effects in this tissue. Indeed, one symptom of vitamin D deficiency is myalgia, and the normalization of low vitamin D levels can relieve it.

Patients and methods: This cross-sectional study examined 1210 statin-treated patients to assess vitamin D status. These patients were divided into two groups: 287 with statin-associated muscle symptoms (SAMS) and 923 control patients without SAMS.

Results: We have found a significant association between deficient and insufficient vitamin D status and statin-associated muscle symptoms (SAMS). Vitamin D deficiency (<30 nmol/L) presents 77% (95% C.I. 71.6% to 81.7%) sensitivity and 63.4% (95% C.I. 60.2% to 66.5%) specificity in diagnosing SAMS. Odds ratio analysis showed that this association is moderate-strong both for deficient and for insufficient status.

Conclusion: We found a correlation between vitamin D deficiency and SAMS. Therefore, vitamin D levels may be useful for the diagnosis and management of SAMS.

Study Information

Dis Markers . 2019 Mar 25;2019:3549402. doi: 10.1155/2019/3549402. eCollection 2019.

Full Study

https://pubmed.ncbi.nlm.nih.gov/31019583/